Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS Wilmington, OH

August 9, 2007Grant County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2007, 8:33 PM EDT for Grant County, Kentucky. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 8:33 PM EDT (00:33 UTC)
Expired
Aug 9, 2007, 9:15 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Grant County, KY

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:57 PM EDTTSTM WND DMGDry Ridge, KYTREES AND POWER LINES DOWNED
Aug 9, 9:20 PM EDTTSTM WND DMG3 N Knoxville, KYTREES BLOWN DOWN AND A ROOF BLOWN OFF A GARAGE ON NORTHCUTT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 100033
SVRILN
KYC081-100115-
/O.NEW.KILN.SV.W.0162.070810T0033Z-070810T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
833 PM EDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN NORTHERN KENTUCKY...

* UNTIL 915 PM EDT.

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR MUNK...MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRITTENDEN...
  DRY RIDGE...

IN ADDITION...SHERMAN...NORTHCUTT AND WILLIAMSTOWN LAKE ARE NEAR THE
PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3881 8474 3870 8480 3864 8451 3880 8447

$$
1 follow-up statement
000 
WWUS51 KILN 100053
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
851 PM EDT THU AUG 9 2007

KYC081-100115-
/O.CON.KILN.SV.W.0162.000000T0000Z-070810T0115Z/
GRANT KY-
851 PM EDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHERN GRANT COUNTY...

AT 847 PM EDT...A SEVERE THUNDERSTORM WAS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR SHERMAN...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
DRY RIDGE.

IN ADDITION...NORTHCUTT AND WILLIAMSTOWN LAKE ARE NEAR THE PATH OF 
THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY REMEMBER...
LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3880 8470 3869 8473 3864 8451 3880 8447

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:54 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 9, 7:54 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT THU AUG 9 2007

.SYNOPSIS...
A COLD FRONT WILL PASS SOUTHEAST ACROSS THE REGION TONIGHT
BRINGING SHOWERS AND THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE
WILL BUILD INTO THE LOWER GREAT LAKES AND OHIO VALLEY FRIDAY AND
FRIDAY NIGHT. THIS HIGH WILL BRING SOMEWHAT COOLER AND DRIER AIR
TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A PREFRONTAL TROF/CONVERGENT BOUNDARY WAS NOTED ON OBSERVATIONS
AND VISIBLE SATELLITE IMAGERY FROM NW OHIO...SOUTHWEST INTO SRN
INDIANA. A COLD FRONT WAS NOTED ACRS THE UPR MIDWEST/MIDDLE MS
RIVER VLY. SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR MAINLY WITH
THE PREFRONTAL TROF LATE THIS AFTN AND THIS EVENING. THE TROF WILL
INTERACT WITH HIGH MLCAPE VALUES OF 2000 TO 3000 J/KG. THIS
CONVERGENCE WILL BE SUPPORTED BY TWO MCVS ALOFT...WHICH WERE NOTED
OVER CNTRL INDIANA AND SE LOWER MICHIGAN. WITH MODERATE SHEAR
ACRS THE REGION...THE STAGE IS SET FOR ORGANIZED CONVECTION WITH
DAMAGING WINDS BEING THE PRIMARY SEVERE WX THREAT. CONVECTION MAY
FORM INTO A SQUALL LINE. TIME WILL TELL IF THIS COMES TO FRUITION.
ALL IN ALL...SEVERE THUNDERSTORM WATCH 575 CONTINUES ROUGHLY FOR
THE NRN THIRD OF THE CWFA UNTIL 8 PM EDT. ANOTHER WATCH MAY BE
NEED SOUTH OF THIS IF CONVECTION GETS GOING ACRS CNTRL AND SRN
INDIANA. POPS ARE TAILORED FROM LIKELY NORTH TO SCATTERED SOUTH.

THE AFOREMENTIONED COLD FRONT WILL ENTER THE WRN CWFA LATE THIS
EVENING. ONLY A SMALL CHC OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE ACTUAL COLD FRONT.

HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS WILL BE LEFT IN TACT
THROUGH TONIGHT AS HOT TEMPERATURES AND HIGH HUMIDITY WILL
CONTINUE INTO AT LEAST THE EVENING HOURS...WITH MUGGY CONDITIONS
OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
COLD FRONT WILL PUSH SOUTHEAST ACRS THE REGION FOR THE REMAINDER
OF THE OVERNIGHT HOURS. AGAIN...ONLY A SMALL CHC OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE ACTUAL FRONT. SKIES ARE
EXPECTED TO BECOME PARTLY CLOUDY BY FRIDAY MORNING.

SFC HIGH PRESSURE WILL BUILD ACRS THE GREAT LAKES AND LOWER OHIO
VALLEY REGION FRIDAY AND FRIDAY NIGHT. THE HIGH WILL BRING SOMEWHAT
COOLER AND DRIER AIR WITH IT. HAVE TAKEN A BLEND OF THE MAV/MET
VALUES...WHICH YIELD HIGHS IN THE UPPER 80S NORTH TO THE LOWER 90S
SOUTH AND SOUTHWEST. OVERNIGHT LOWS FRIDAY NIGHT WILL RANGE FROM
THE LOWER TO MID 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGING WILL BE IN PLACE ACROSS THE ERN GREAT LAKES INTO THE
OHIO VALLEY AT THE BEGINNING OF THE EXTENDED.  THIS FEATURE MOVES
EAST TO THE ATLANTIC COAST BY SUNDAY AS MIDLEVEL RIDGE MOVES
OVERHEAD.  THIS PLACES CWA IN QUICK RETURN SOUTHERLY FLOW BY
SUNDAY.  GFS WARMS H8 TEMPS VERY AGGRESSIVELY TO 25C ON
SUNDAY...RESULTING IN TEMPS IN THE UPPER 90S PER 12Z MEX GUIDANCE.
WITH FRONT APPROACHING FROM THE NORTH ON SUNDAY...COULD SEE
COMPRESSIONAL HEATING BRINGING A QUICK WARMUP...BUT GFS TEMPS SEEM
OVERDONE.  THEREFORE TRENDED MEX NUMBERS DOWN CLOSER TO MEN GUIDANCE
WITH HIGHS IN THE LOW TO MID 90S ON SUNDAY.  STILL UNCERTAINTIES IN
TIMING WITH WEAK FRONT EARLY NEXT WEEK.  GFS IS THE QUICKEST OF THE
NCEP ENSEMBLE BRINGING FROPA OVERNIGHT SUNDAY.  FOR NOW MAINTAINED
SLOWER TIMING WITH FROPA ON MONDAY FOR CONSISTENCY.  ALSO ADDED
CHANCE POPS TO THE NORTH SUNDAY NIGHT AND MONDAY WITH FROPA BECOMING
MORE CERTAIN.  TRENDED FCST TOWARD 00Z GFS ENS MEAN FOR THE
REMAINDER OF THE EXTENDED FORECAST.  WITH NWRLY UPPER FLOW NEXT
WEEK...TIMING OF ANY PRECIP CHANCES IS TOO DIFFICULT THIS FAR OUT
AND WILL MAINTAIN DRY FORECAST TUES-THURS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONVECTION IS BEGINNING TO WIND DOWN AS PREFRONTAL WAVE MOVES EAST
AND INSTABILITY DECREASES WITH LOSS OF DAYTIME HEATING. KEPT CB OR
THUNDERSTORMS FOR 1 TO 2 HOURS FOR RESIDUAL ACTIVITY.

MVFR MIST MAY FORM IN PERSISTENT LOW LEVEL MOISTURE LATE TONIGHT SO
KEPT FROM PREVIOUS FORECAST. REST OF TAFS VFR WITH HIGH PRESSURE
MOVING IN.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR OHZ026-034-035-042>046-
     051>056-060-062>065-073-074.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR OHZ061-
     070>072-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 6 AM EDT FRIDAY FOR INZ050-058-059.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR INZ066-
     073>075-080.

&&
Hazardous weather outlook, Aug 9, 8:32 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
832 PM EDT THU AUG 9 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
832 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 6:52 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     7 ESE GREENVILLE        40.06N 84.50W
08/09/2007  E65.00 MPH       DARKE              OH   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 65 MPH WITH NUMEROUS TREE LIMBS
            DOWN. PEA SIZE HAIL ALSO REPORTED.

0641 PM     HAIL             4 SW RICHMOND           39.79N 84.94W
08/09/2007  E1.00 INCH       WAYNE              IN   PUBLIC

&&

HATZOS
Local storm report, Aug 9, 6:58 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     RICHMOND                39.83N 84.89W
08/09/2007                   WAYNE              IN   EMERGENCY MNGR

            TWO TREES BLOWN DOWN IN SOUTH RICHMOND. POWER LINES ALSO
            DOWN.

&&

SFH
Local storm report, Aug 9, 6:59 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SW MOUNT STERLING     39.71N 83.28W
08/09/2007                   MADISON            OH   TRAINED SPOTTER

            MANY CROPS BENT OVER BY STRONG WINDS. FLAGPOLES WERE ALSO
            BLOWN DOWN.

&&

HATZOS
Local storm report, Aug 9, 7:20 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             WASHINGTON COURT HOUSE  39.54N 83.43W
08/09/2007  E0.75 INCH       FAYETTE            OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Aug 9, 7:50 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
750 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             LOGAN                   39.54N 82.40W
08/09/2007  E0.75 INCH       HOCKING            OH   PUBLIC

&&

HATZOS
Local storm report, Aug 9, 8:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     DARBYVILLE              39.70N 83.11W
08/09/2007                   PICKAWAY           OH   LAW ENFORCEMENT

            CENTRAL AND EASTERN COUNTYWIDE WIND DAMAGE DUE TO
            NUMEROUS TREES AND POWER LINES DOWNED.

&&

SAM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:14 PM EDTSevere Thunderstorm WarningILNGrant, Pendleton19 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.